Bolded Warning, But Not "Black Box", For Liver Problems And Reports Of Deaths
In late June 2006 Sanofi-Aventis SA announced that it had added a new bolded warning about the risks of liver failure and severe liver injury to the package insert, or label, of its antibiotic Ketek.
According to a June 29, 2006 press release issued by Sanofi-Aventis, the drug company will be sending out a so-called "Dear Doctor" letter to alert healthcare providers about this new bolded text in the "Warnings" section of the Ketek label:
Acute hepatic failure and severe liver injury, in some cases fatal, have been reported in patients treated with KETEK. These hepatic reactions included fulminant hepatitis and hepatic necrosis leading to liver transplant, and were observed during or immediately after treatment. In some of these cases, liver injury progressed rapidly and occurred after administration of a few doses of KETEK.
Although it is difficult to determine the exact frequency of Ketek-associated adverse events on the basis of FDA’s mandatory and voluntary reporting systems, the agency has concluded that the drugs’ benefit to patients for the approved indications outweighs its risk, including the rare risk of liver failure, and supports its continued availability.
However, a quote from John Jenkins, the director of the FDA's office of new drugs, which was included in a June 30, 2006 article published by The Wall Street Journal (WSJ) made the situation seem a little less certain:
"We clearly now understand that there is a risk of serious liver injury with Ketek," but the agency "can't definitively conclude" that the rate of liver problems with Ketek is higher than that for competing antibiotics.
As background, a May 16, 2006 internal memorandum by FDA safety reviewers about Ketek and its associated liver risks had included these findings:
- Ketek linked to 12 reported liver failures, including four deaths;
- Ketek linked to 23 reports of serious liver injury; and,
- a higher estimated rate of such reports for Ketek than for some other marketed antibiotics.
Moreover, according to the June 30, 2006 WSJ article:
Since the May analysis's cutoff date of April , the FDA has received reports of two more potential liver failures in people who may have been taking Ketek....
The May 2006 FDA memo suggested, in light of its findings, three possible actions by the agency: a possible recall of Ketek; the addition of a "black-box" warning to the Ketek label; or, at a lesser level, the addition of a bold-text warning.
Previously, the Ketek label had simply cautioned that liver problems had been reported with the use of Ketek and that "these events were generally reversible."
(Posted by: Tom Lamb)